Alert archive / Idaho / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 16, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Sep 2, 2021, 8:20 PM MDT for Caribou County, Idaho. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2021, 8:20 PM MDT (02:20 UTC)
- Expired
- Sep 2, 2021, 8:45 PM MDT
- In force
- 25 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Caribou County, ID
The radar
The Pocatello radar (KSFX), 118 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 8:21 PM MDT | HAIL 1 | 1 Wnw Conda, ID | SEARCH AND RESCUE MEMBER REPORTS AT LEAST QUARTER SIZE HAIL WITH A VEHICLE SIGNIFICANTLY DENTED ALONG ID-34 IN THE CONDA AREA. |
| Sep 2, 8:21 PM MDT | HAIL 1.5 | 1 Wnw Conda, ID | UPDATED...REPORTED AT THE CONDA TOWN SITE. PHOTO SUBMITTED TO NWS POCATELLO VIA FACEBOOK. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 2.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 942 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2400 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
295
WUUS55 KPIH 030220
SVRPIH
IDC029-030245-
/O.NEW.KPIH.SV.W.0016.210903T0220Z-210903T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
820 PM MDT Thu Sep 2 2021
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Northeastern Caribou County in southeastern Idaho...
* Until 845 PM MDT.
* At 820 PM MDT, a severe thunderstorm was located 8 miles southeast
of Henry, or 11 miles northeast of Soda Springs, moving east at 30
MPH.
HAZARD...60 MPH wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mill Canyon Campground and Smokey Canyon Mine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4268 11152 4285 11157 4298 11108 4285 11104
4272 11104
TIME...MOT...LOC 0220Z 256DEG 25KT 4279 11145
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KSmithWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 1:34 PM MDT, 6 hours 46 minutes earlier.
Area forecast discussion, Sep 2, 1:34 PM MDT, 6 hours 46 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 134 PM MDT Thu Sep 2 2021 .SHORT TERM...Tonight through Sunday. Throughout today, there have been isolated rain showers and thunderstorms in the southeast part of the state forming along the Utah border. These storms have brought with them brief heavy downpours, gusty winds, and isolated chances for small hail. A shortwave trough of low pressure continues to work across the Northern Rockies, which supports the continuation of these showers and thunderstorms into tonight and early tomorrow for the southeast corner of the state. An upper level trough moves through the area into Friday, disrupting southwest flow and leading to improvement in regional smoke by Friday and into the start of the weekend. This trough will keep precipitation chances for Friday, just east of the Idaho into Wyoming, with dry and warming conditions expected through the weekend. Temperatures for Friday will be in the 70s, with warmer conditions expected working through the weekend ahead of a high pressure ridge building just south of Idaho. CM/DMH .LONG TERM...Sunday through Thursday. Large upper level ridge will dominate the long term period with very dry and hot conditions expected Sunday through Wednesday. High temperatures will be around 10 degrees or so above normal with many low elevations in the 90 degree or warmer range possible once again. Blend of models now delaying any shower or thunderstorm activity until Thursday which is a day later than yesterday. Again not confident in this scenario and the trend of breaking down strong ridges too soon. Not expecting strong winds in the upper ridge scenario although will likely see an increase Wednesday and Thursday. GK && .AVIATION... Will have VFR conditions and expect nothing less than 6 mile visibility in smoke conditions overnight. Most thunderstorms will stay south and east of all TAF sites this evening but have a short period of vicinity at PIH. Will have clear skies Friday. GK && .FIRE WEATHER... Main impact in the short term will be isolated to scattered thunderstorms this evening mainly in zones 413 and 411 with the brunt in 413. Friday through next Wednesday will be dominated by high pressure and hot conditions with low humidity and poor recovery. GK && .AIR STAGNATION... Southwest flow will continue through the rest of Thursday, ahead of a upper level trough moving through the area come Friday. Smoke continues to linger in the area as a result, but improving conditions are expected into the later parts of Friday and the start of the weekend. CM/DMH && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Local storm report, Sep 2, 7:05 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
705 PM MDT THU SEP 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 1 NW MCCAMMON 42.66N 112.21W
09/02/2021 E0.25 INCH BANNOCK ID DEPT OF HIGHWAYS
ITD RWIS STATION WEBCAM AT THE I-15 US-30
EXIT (ITD97) SHOWING ESTIMATED PEA SIZE HAIL
FALLING.
&&
KSMITHLocal storm report, Sep 2, 7:08 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
708 PM MDT THU SEP 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL MCCAMMON 42.65N 112.19W
09/02/2021 E0.88 INCH BANNOCK ID PUBLIC
PUBLIC REPORTED ESTIMATED NICKEL SIZE HAIL
FALLING IN MCCAMMON. PHOTOS SUBMITTED TO NWS
POCATELLO FACEBOOK PAGE. TIME ESTIMATED
BASED ON RADAR.
&&
KSMITHSpecial weather statement, Sep 2, 7:18 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pocatello ID
718 PM MDT Thu Sep 2 2021
IDZ058-062-063-030200-
Marsh and Arbon Highlands ID-Caribou Range ID-Blackfoot Mountains ID-
718 PM MDT Thu Sep 2 2021
...STRONG THUNDERSTORM TRACKING NORTHEAST ACROSS NORTHWESTERN
CARIBOU AND EASTERN BANNOCK COUNTIES INCLUDING BANCROFT THROUGH 800
PM MDT...
At 716 PM MDT, the public reported a strong thunderstorm 9 miles
northeast of Lava Hot Springs, or just west of Bancroft, moving
northeast at 35 MPH.
HAZARD...Winds in excess of 40 MPH and nickel size hail.
SOURCE...Public. This storm has a history of producing nickel size
hail in McCammon.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blackfoot Reservoir, Chesterfield and Bancroft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4266 11200 4278 11206 4301 11160 4273 11148
TIME...MOT...LOC 0116Z 248DEG 28KT 4273 11192
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KSmithLocal storm report, Sep 2, 7:39 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
739 PM MDT THU SEP 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL BANCROFT 42.72N 111.88W
09/02/2021 E0.70 INCH CARIBOU ID PUBLIC
PUBLIC SUBMITTED VIDEO OF ESTIMATED DIME
SIZE HAIL FALLING ON THE EDGE OF BANCROFT
CITY LIMIT. TIME ESTIMATED BASED ON RADAR.
HAIL STILL FALLING AS OF 736 PM.
&&
KSMITHSpecial weather statement, Sep 2, 7:55 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Pocatello ID
755 PM MDT Thu Sep 2 2021
IDZ062-063-030230-
Caribou Range ID-Blackfoot Mountains ID-
755 PM MDT Thu Sep 2 2021
...STRONG THUNDERSTORM TRACKING EAST ACROSS CARIBOU COUNTY NORTH OF
SODA SPRINGS THROUGH 830 PM MDT...
At 753 PM MDT, the public reported a strong thunderstorm 8 miles
north of Soda Springs, moving east at 30 MPH.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Public. This storm has a history of producing nickel size
hail in McCammon and dime size hail in Bancroft over the
past hour.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Blackfoot Reservoir and Mill Canyon Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you observe hail or wind damage, please report your observations
to the National Weather Service in Pocatello via phone at 208-233-
0834, or via social media.
&&
LAT...LON 4267 11173 4281 11178 4300 11126 4271 11120
TIME...MOT...LOC 0153Z 254DEG 24KT 4277 11162
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KSmithThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:18 PM MDT | Special Weather Statement | PIH | Caribou | 42 min |
| Sep 2, 7:55 PM MDT | Special Weather Statement | PIH | Caribou | 35 min |
| Sep 2, 8:43 PM MDT | Severe Thunderstorm Warning | PIH | Caribou | 32 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.